Alert archive / Utah / Flash Flood Warnings in 2007

Flash Flood Warning 27, NWS Salt Lake City, UT

August 17, 2007Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 17, 2007, 6:43 PM MDT for Iron County, Utah. It took effect at Aug 17, 2007, 6:51 PM MDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2007, 6:43 PM MDT (00:43 UTC)
In effect from
Aug 17, 2007, 6:51 PM MDT
Expired
Aug 17, 2007, 9:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties

County Iron County, UT

The radar

The Cedar City radar (KICX), 48 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2007-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2007-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2765 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 180051
FFWSLC
UTC021-180345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
643 PM MDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL IRON COUNTY IN UTAH...

* UNTIL 945 PM MDT

* AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM ALONG STATE ROUTE 143 IN PAROWAN 
CANYON...IN ADDITION TO RED CANYON... WHICH LEADS INTO THE TOWN OF 
PARAGONAH.  BOTH OF THESE AREAS ARE LOCATED IN IRON COUNTY.

* A SPOTTER REPORTED RAINFALL AMOUNTS OF 1.25 INCHES OF 
PRECIPITATION IN ONE HOUR.  THE AREAS CONTINUE TO RECEIVE 
PRECIPITATION...HOWEVER...THE HEAVIEST RAINFALL HAS DIMINISHED.

IF YOU ARE TRAVELING ALONG STATE ROUTE 143 AND RED CANYON IN IRON 
COUNTY THIS EVENING...PLEASE USE EXTREME CAUTION.  WATERWAYS IN 
THESE CANYONS ARE EXPECTED TO RUN AT HIGHER LEVELS INTO THE 
NIGHTTIME HOURS.

LAT...LON 3764 11287 3765 11282 3785 11266 3793 11276
      3783 11285

$$

MCINERNEY
1 follow-up statement
000 
WGUS75 KSLC 180156
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
742 PM MDT FRI AUG 17 2007

UTC021-180345-
IRON UT-
742 PM MDT FRI AUG 17 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR EAST
CENTRAL IRON COUNTY...

AT 736 PM MDT...STATE ROUTE 143...LOCATED IN PAROWAN CANYON IN IRON 
COUNTY REMAINS CLOSED DUE TO FLASH FLOODING THIS EVENING. THIS ROAD 
CONNECTS THE BRIAN HEAD RESORT TO THE TOWN OF PAROWAN. ADDITIONALLY 
...RED CANYON WHICH ENTERS THE TOWN OF PARAGONAH FROM THE MOUNTAINS 
TO THE EAST OF TOWN HAS ALSO EXPERIENCED FLOOD DAMAGE.

ALTHOUGH RAINFALL HAS SLOWED SIGNIFICANTLY IN THESE CANYON 
AREAS...IT WILL REQUIRE ADDITIONAL TIME FOR THE FLOOD WATERS TO 
RECEDE IN THESE AREAS.  AS SUCH...THE FLASH FLOOD WARNING WILL 
CONTINUE UNTIL 945 PM.

IF YOU ANTICIPATE TRAVELING THROUGH THESE AREAS TONIGHT...PLEASE USE 
EXTREME CAUTION FOR FLOOD DEBRIS TO REMAIN ON THE CANYON ROADWAYS 
AND IN THE TOWN OF PAROWAN

LAT...LON 3764 11287 3765 11282 3785 11266 3793 11276
      3783 11285

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:49 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 17, 3:49 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
349 PM MDT FRI AUG 17 2007

.SYNOPSIS...AN UPPER TROUGH ALONG THE WEST COAST WILL MOVE SLOWLY
THROUGH THE PACIFIC NORTHWEST AND NORTHERN ROCKIES OVER THE WEEKEND.
THIS WILL BRING AN INCREASING SOUTHWEST FLOW TO UTAH OVER AND A
DRYING TREND STARTING ON SUNDAY.

&&

.DISCUSSION...THE SHORT WAVE TROF OVER NRN UT THIS MORNING HAS MOVED
OUT OF THE AREA. THE NEXT DEFINABLE SHORT WAVE FEATURE IS OVER
CENTRAL AZ AND WILL LIFT INTO SRN UT OVERNIGHT AND SAT MORNING BEFORE
SHEARING OFF TO THE EAST. IN BETWEEN...DECENT AIRMASS INSTABILITY...
FAIRLY DEEP MOISTURE AND A LITTLE BETTER SPEED SHEAR THAN YESTERDAY
HAVE ALLOWED CONVECTION TO BECOME QUITE ACTIVE WITH ISOLATED STRONG
CELLS. THERE ARE LIKELY SMALL VORT FEATURES IN THE INCREASING SWLY
FLOW ALOFT THAT ARE LOCALLY ENHANCING CONVECTION OVER NRN UT AND
NERN NV. SO THESE ELEMENTS SHOULD KEEP CONVECTIVE ACTIVITY GOING WELL
INTO THE NIGHT OVER MUCH OF THE FORECAST AREA WITH SOME DECREASE IN
COVERAGE WITH THE LOSS OF DAYTIME HEATING.

THE PAC TROF BEGINS TO MOVE ASHORE TOMORROW AND THE FLOW ALOFT
INCREASES EVEN FURTHER BUT DRIER MORE STABLE AIR BEHIND THE AZ WAVE
WILL BE SPREADING INTO SWRN UT IN THE AFTERNOON SUPPRESSING
CONVECTION THERE. THE AZ WAVE WILL BE LIFTING THRU NRN UT IN THE
AFTN AND COULD SET OFF SOME STRONG STORMS AGAIN AS SPEED SHEAR WILL
BE EVEN GREATER.

DRYING FOLLOWS THIS WAVE SUN WITH ONLY MINIMAL RESIDUAL MOISTURE
SETTING OFF ISOLATED CONVECTION OVER THE MTNS AND EAST BUT THE
INITIAL SHORT WAVE ASSOCIATED WITH THE PAC TROF WILL BE MOVING INTO
NRN UT LATE IN THE DAY WITH GOOD COOLING ALOFT DESTABILIZING THE
AIRMASS. THIS COULD SET OFF ISOLATED HIGH BASED STORMS AS IT MOVES
THRU SUN NIGHT THEN A DRY AND VERY STABLE AIRMASS IS FORECAST TO
COVER THE AREA MON.

TEMPS COOL ONLY MARGINALLY OVER THE NORTH MON THEN HEAT BACK UP
AGAIN TUE THRU THE REST OF THE WEEK. WE STAY DRY ALTHO SOME HIGH
BASED MTN CONVECTION COULD RETURN WED AND THU.

&&

.AVIATION...GUSTY SOUTHERLY WINDS ARE EXPECTED TO CONTINUE AT THE
KSLC TERMINAL THROUGH 22-23Z THIS EVENING...WITH A 30 PERCENT CHANCE
THERE WILL BE NO NORTHWESTERLY WIND SHIFT AT ALL. THERE IS A 40
PERCENT CHANCE THUNDERSTORM OUTFLOW WILL CAUSE GUSTY VARIABLE WINDS
AT THE TERMINAL THROUGH 03Z TONIGHT.

&&

.FIRE WEATHER...HIGH PRESSURE OVER COLORADO WILL CONTINUE TO SHIFT
SLOWLY EAST OVER THE NEXT COUPLE OF DAYS IN RESPONSE TO AN UPPER
TROUGH MOVING TOWARD THE PACIFIC NORTHWEST COAST. AS THE TROUGH
DRIFTS EAST AN INCREASE IN THE SOUTHERLY FLOW ALOFT WILL CONTINUE
THROUGH SUNDAY. WINDS WILL CONTINUE TO INCREASE INTO SUNDAY AS THE
AIRMASS SLOWLY BEGINS TO DRY FROM THE WEST. RELATIVE HUMIDITIES WILL
BE HIGH THROUGH SATURDAY THEN BEGIN TO LOWER FROM THE WEST INTO
SUNDAY. RED FLAG WARNING CONDITIONS NOT AN ISSUE AT THIS TIME.
SCATTERED AFTERNOON AND EVENING CONVECTION WILL DEVELOP THROUGH
SATURDAY...WITH LOCALLY HEAVY RAINFALL A THREAT WITH ANY
THUNDERSTORMS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

WILENSKY/C.SMITH/YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 17, 6:00 AM MDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT FRI AUG 17 2007

UTZ001>016-019>021-517-518-WYZ021-181200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
600 AM MDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH...SOUTHWEST UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN AGAIN BE EXPECTED TODAY.
WITH A VERY MOIST AIRMASS IN PLACE...A FEW OF THE STORMS THIS AFTERNOON
WILL PRODUCE HEAVY RAINFALL...ESPECIALLY ACROSS SOUTH CENTRAL AND
SOUTHEAST UTAH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION ON
SATURDAY WITH STRONG STORMS AND HEAVY RAINFALL AGAIN POSSIBLE.
THERE WILL STILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS SOUTHEAST
SECTIONS ON SUNDAY...THEN DRY WEATHER SHOULD PREVAIL THE REMAINDER
OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 17, 4:23 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
423 PM MDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     SYRACUSE                41.10N 112.06W
08/17/2007  M63 MPH          DAVIS              UT   MESONET

&&

CVG

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:03 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele42 min
Aug 17, 6:43 PM MDTSevere Thunderstorm WarningSLCBox Elder47 min
Aug 18, 2:46 PM MDTSevere Thunderstorm WarningSLCBox Elder44 min
Aug 18, 2:52 PM MDTFire Weather WatchSLC13 hr
Aug 18, 3:27 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele48 min
Aug 18, 4:01 PM MDTSevere Thunderstorm WarningSLCBox Elder44 min
Aug 18, 4:11 PM MDTSevere Thunderstorm WarningSLCBox Elder64 min
Aug 18, 5:13 PM MDTSevere Thunderstorm WarningSLCBox Elder47 min

Nearby

Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.